Kentucky, 2011

Hail and Damaging Winds in Kentucky, May 10, 2011

May 10, 2011 · NWS JKL · 22 events in 5 counties and zones

Multiple rounds of strong to severe thunderstorms, including supercells, brought widespread severe weather to the northeastern half of eastern KY during the afternoon and evening hours of May 10th. The primary mode of severe weather on this date was large hail, with some stones as large as baseballs reported in Bath county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Multiple rounds of strong to severe thunderstorms, including supercells, brought widespread severe weather to the northeastern half of eastern KY during the afternoon and evening hours of May 10th. The primary mode of severe weather on this date was large hail, with some stones as large as baseballs reported in Bath county. Numerous trees were also blown down in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 12:54 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 12:54 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT TUE MAY 10 2011

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT ACROSS NORTHEASTERN
KENTUCKY. SO FAR THIS ACTIVITY IS STAYING ON THE WEAK-SIDE...HOWEVER
EXPECT THINGS TO BECOME MORE INTENSE BETWEEN 3 AND 8 PM AS THE
FORCING ASSOCIATED WITH THE INCOMING SHORT WAVE TROUGH MOVES IN. AS
SUCH...ALL EXCEPT WAYNE COUNTY ARE IN A SEVERE THUNDERSTORM WATCH UNTIL
8 PM. LARGE HAIL WILL BE THE MAIN THREAT...WITH DAMAGING WINDS A
SECONDARY THREAT.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

A SURFACE WARM FRONT HAS BEEN EDGING NORTHEAST...NOW ALIGNED NEAR THE
OHIO RIVER. THE AIR MASS IN PLACE IS VERY UNSTABLE AS INDICATED BY
12Z OHX SOUNDING AND GOES DERIVED PRODUCTS CLOSER TO HOME. SO
FAR...THE CAP IS KEEPING THIS INSTABILITY IN CHECK...HOWEVER A SHORT
WAVE TROUGH CURRENTLY RIDING OVER TOP THE RIDGE IN SOUTHERN ILLINOIS
WILL BE THE TRIGGER A BIT LATER THIS AFTERNOON. THE MID-LEVELS WILL
WARM SOMEWHAT THROUGH THE REST OF THE DAY...SO THE INSTABILITY WILL
DROP OFF THROUGH THE AFTERNOON...HOWEVER THERE WILL BE ENOUGH FOR
SOME INTENSE UPDRAFTS...AND WITH THE MODEST BUT VEERING PROFILE IN
PLACE...SOME OF THESE WILL LIKELY ROTATE. OVERALL...HAIL WILL BE THE
BIGGEST SEVERE THREAT...WITH DAMAGING WINDS THE SECONDARY
THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL...HOWEVER
THE LOW LEVEL SHEAR DOES NOT LOOK VERY FAVORABLE. WE CURRENTLY ARE
CARRYING GOOD CHANCE POPS ASSOCIATED WITH THIS WAVE...AND WILL BUMP
THIS UP TO LIKELY FOR THE NORTHEAST TWO THIRDS OF THE AREA...AS MOST
MODELS AGREE THAT THE SHORT WAVE WILL BE ENOUGH TO GET CONVECTION
GOING.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY NIGHT/

THE MAIN FORECAST ISSUE IS THE POTENTIAL FOR THUNDERSTORMS. BOTH THE
GFS AND WRF BRING PRECIP ACROSS THE AREA TODAY. HOWEVER...MODELS
WERE SUGGESTING THAT CONVECTION WOULD BE DEVELOPING OVER IN AND OH
OVERNIGHT...BUT IT HAS BEEN SLOW TO GET STARTED...WHICH ERODES
CONFIDENCE IN MODEL SOLUTIONS.

A DIFFUSE WARM FRONT STRETCHED FROM NW TO SE OVER THE FORECAST AREA
ON MONDAY NIGHT. THIS FRONT WILL BE A FOCUS FOR WHATEVER CONVECTION
TAKES PLACE...AS MINOR PERTURBATIONS ALOFT RIDE OVER THE BOUNDARY. IF
NOCTURNAL CONVECTION DOES NOT INITIATE...DIURNAL DESTABILIZATION MAY
BE ABLE TO HELP GET THINGS STARTED DURING THE DAY TUESDAY. WILL USE
HIGH CHANCE POPS AREA WIDE TODAY...AND FORGO THE INHERITED LIKELY
POPS DUE TO LATEST MOS GUIDANCE AND LACK OF CONFIDENCE. ASSUMING WE
GET THE HEATING AND DEW POINTS EXPECTED TODAY...THERE WILL BE A
CONSIDERABLE AMOUNT OF INSTABILITY DUE TO STEEP MID LEVEL LAPSE
RATES. CAPE IS EXPECTED ON THE ORDER OF 2K-3K J/KG. COMBINED WITH A
MODEST AMOUNT OF SHEAR...STORMS THAT DEVELOP WOULD POSE A THREAT OF
HAIL AND HIGH WIND.

DEEP CONVECTION MAY LINGER INTO TONIGHT...AIDED BY WARM AIR
ADVECTION/ISENTROPIC LIFT...BUT WILL LOOK FOR AN OVERALL DIMINISHING
TREND TONIGHT WITH LOSS OF SURFACE HEATING.

A SIMILAR SCENARIO IS EXPECTED TO PLAY OUT AGAIN ON WEDNESDAY AND
WEDNESDAY NIGHT...WITH LITTLE CHANGE IN THE LARGE SYNOPTIC SCALE
SETUP.

.LONG TERM.../THURSDAY THROUGH MONDAY/

MODELS CONTINUE TO ADVERTISE A SLOW MOVING UPPER LEVEL LOW CURRENTLY
LOCATED OVER THE GREAT BASIN DRIFTING EAST ACROSS THE CENTRAL PLAINS
THRU THE FIRST HALF OF THE PERIOD. HOWEVER...SIGNIFICANT DIFFERENCES
ARE APPARENT BY THE BEGINNING OF THE PERIOD WITH THE PLACEMENT AND
STRENGTH OF THE LOW AND SUBSEQUENT SFC FEATURES...AND THIS CONTINUES
TO HAMPER CONFIDENCE IN THE EXTENDED PERIOD. THE 10.00Z GFS LIES
AT THE DEEP END OF THE GUIDANCE SPECTRUM YET STILL OUTPACES THE
09.12Z EURO AND GEM. GIVEN THE SPREAD AND AMOUNT OF UNCERTAINTY
TOWARDS THE END OF THE WEEK...HAVE USED A MIDDLE OF THE ROAD
APPROACH FOR NOW BUT LEANED A LITTLE MORE TOWARDS THE 09.12Z ECMWF
SOLUTION WHICH HAS SOME SUPPORT FROM THE CANADIAN MODEL...AND HAS
GENERALLY TRENDED SLOWER AND A LITTLE LESS AMPLIFIED WITH THE
SYNOPTIC PATTERN. OVERALL THIS RESULTED IN VERY FEW CHANGES TO THE
GOING FORECAST.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS...

MODELS ARE NOT IN PARTICULARLY GOOD AGREEMENT FROM THURSDAY ONWARD
REGARDING SYNOPTIC SETUP. THUS...CONFIDENCE REMAINS VERY LOW IN THIS
FORECAST PACKAGE. THE GFS (LIKE IS TYPICALLY THE CASE) IS MUCH
FASTER WITH BRINGING A COLD FRONT INTO KENTUCKY BY THE END OF THE
WEEK...WITH A BETTER CHANCE OF SHOWERS AND STORMS THROUGH THE END OF
THE WEEK. HOWEVER...THE ECMWF IS MUCH MUCH SLOWER WITH THE WARM AND
MUGGY AIR MASS CONTINUING TO HOLD THROUGH NEXT WEEKEND. CURRENTLY
THINKING THE ANSWER MAY BE SOMEWHERE IN THE MIDDLE. REGARDLESS...
NEARLY IMPOSSIBLE TO FIND A CONSENSUS DRY PERIOD IN THIS FORECAST
GIVEN THE SPREAD IN THE MODELS. THUS...GOING TO CARRY CHANCE POPS
THROUGH THE EXTENDED...GENERALLY PEAKING IN THE AFTERNOON WITH PEAK
HEATING/INSTABILITY. THE COLDER AIR MAY SPREAD INTO THE REGION THIS
WEEKEND OR EARLY NEXT WEEK...ALTHOUGH SHOWER CHANCES COULD CONTINUE
WITH THE UPPER LOW OVER THE REGION. DESPITE THE DECREASED
CONFIDENCE...IT DOES APPEAR THE WEATHER WILL REMAIN VERY UNSETTLED
WITH ON AND OFF CHANCES FOR PRECIPITATION. TEMPERATURES WILL BE
HIGHLY DEPENDENT ON TIMING OF COLD FRONT LATE IN THE WEEK OR
WEEKEND. FOR NOW...GOING TO TREND TOWARDS A COMPROMISE... WITH A
SLIGHTLY MILDER WEEKEND.

IT APPEARS WITH THIS AIR MASS LATE IN THE WEEK...THE ATMOSPHERE IS
NOT VERY CAPPED AND ANY BOUNDARY LYING ACROSS THE AREA COULD HELP
FOCUS SHOWER OR THUNDERSTORM ACTIVITY...BUT IT IS ALSO POSSIBLE IF
THERE ARE NOT ANY BOUNDARIES AROUND...WE COULD BE LOOKING FAIRLY DRY.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

THUNDERSTORM ACTIVITY IS FIRING UP OVER NORTHEASTERN KENTUCKY. JKL
WILL SEE THE BEST CHANCE OF THIS A BIT LATER THIS AFTERNOON AND HAVE
INCLUDED A TEMPO MVFR GROUP. LOZ AND ESPECIALLY SME LOOK LESS LIKELY
TO TAKE A DIRECT HIT...SO HAVE CONTINUED WITH ONLY VC MENTION AND
KEPT THINGS VFR THROUGH THE MAJORITY OF THE NIGHT. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...ESPECIALLY NORTHEAST OF A LINE FROM
IOB AND JKL. EXPECT ACTIVITY TO WANE THIS EVENING WITH SOME VALLEY
FOG A GOOD BET ONCE AGAIN TOWARDS DAWN. A RENEWED THREAT OF
CONVECTION IS EXPECTED ONCE AGAIN WEDNESDAY AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-
050>052-058>060-068-069-079-080-084>088-104-106>120.

&&

MESOSCALE...GEOGERIAN
SHORT TERM...HAL/GEOGERIAN
LONG TERM....MB/KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, May 10, 12:21 PM EST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
121 PM EDT TUE MAY 10 2011

KYZ044-050>052-058>060-068-069-079-080-084>088-104-106>120-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
121 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING...
ESPECIALLY NORTHEAST OF A MIDDLESBORO TO SOMERSET LINE. SOME STORMS
MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WIND THIS AFTERNOON AND EVENING.

KYZ083-111100-
WAYNE-
INCLUDING THE CITIES OF...MONTICELLO
121 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

16 hail, 4 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Bath

When
May 10, 2:40 PM EST to 2:45 PM EST
Where
Bath County, 0.8 mi NW of Bethel
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.259, -83.879

Golf ball size hail dented a car a mile west northwest of Bethel.

Hail, Bath

When
May 10, 2:43 PM EST to 2:48 PM EST
Where
Bath County, Sharpsburg
Measured
2.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.200, -83.930

A trained spotter witnessed golf ball to baseball size hail in Sharpsburg. The hail caused damage to cars in the area including broken windshields.

Hail, Bath

When
May 10, 3:04 PM EST to 3:09 PM EST
Where
Bath County, 2.8 mi WSW of Kendall Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.089, -83.830

Hail, Bath

When
May 10, 3:10 PM EST to 3:20 PM EST
Where
Bath County, Kendall Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.100, -83.780

Hail, Bath

When
May 10, 3:10 PM EST to 3:20 PM EST
Where
Bath County, Preston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -83.750

Hail, Bath

When
May 10, 3:40 PM EST to 4:05 PM EST
Where
Bath County, Bethel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.250, -83.870

Hail, Bath

When
May 10, 4:14 PM EST to 4:20 PM EST
Where
Bath County, Owingsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.150, -83.770

Hail, Rowan

When
May 10, 7:22 PM EST to 7:28 PM EST
Where
Rowan County, Cranston
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.270, -83.430

The Cranston fire chief reported that quarter size hail was falling in Cranston off KY 377.

Hail, Rowan

When
May 10, 7:25 PM EST to 7:30 PM EST
Where
Rowan County, Hilda
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.230, -83.500

Hail, Rowan

When
May 10, 7:25 PM EST to 7:30 PM EST
Where
Rowan County, Cranston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.270, -83.430

Hail, Rowan

When
May 10, 7:27 PM EST to 7:32 PM EST
Where
Rowan County, Morehead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -83.430

Heavy Rain, Pike

When
May 10, 7:30 PM EST to 8:05 PM EST
Where
Pike County, Turkey Creek
Reported by
Public
Coordinates
37.670, -82.320

Heavy rainfall of 1.51 inches was measured at Turkey Creek. Six inches of mud and debris covering the road at 225 Caney Fork. Lightning knocked out power at 389 Caney Fork.

Thunderstorm Wind, Pike

When
May 10, 7:58 PM EST to 8:05 PM EST
Where
Pike County, Zebulon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.530, -82.470

Trees were blown down across Zebulon Hwy and a privacy fence was blown down.

Thunderstorm Wind, Pike

When
May 10, 8:10 PM EST to 8:15 PM EST
Where
Pike County, 2 mi SW of Shelbiana
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
37.410, -82.526

A tree was blown down and onto a car on Collin St in Collin.

Lightning, Pike

When
May 10, 8:12 PM EST to 8:17 PM EST
Where
Pike County, Pikeville
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.480, -82.520

Lightning hit substation at Kemper and power is out at Coal Run Village and various parts of the county.

Thunderstorm Wind, Pike

When
May 10, 8:13 PM EST to 8:18 PM EST
Where
Pike County, Pikeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.480, -82.520

A tree was blown down and across Hambley Ave in Pikeville.

Thunderstorm Wind, Pike

When
May 10, 8:14 PM EST to 8:20 PM EST
Where
Pike County, Elk Horn City
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.300, -82.350

The roof was blown off a drug store.

Hail, Morgan

When
May 10, 8:20 PM EST to 8:25 PM EST
Where
Morgan County, Cannel City
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.780, -83.280

Golf ball size hail caused damage to an automobile and a tow behind trailer in Cannel City.

Hail, Morgan

When
May 10, 8:25 PM EST to 8:30 PM EST
Where
Morgan County, Stacy Fork
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.830, -83.250

Hail, Morgan

When
May 10, 8:28 PM EST to 8:33 PM EST
Where
Morgan County, 1 mi E of Mize
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.870, -83.352

Hail, Morgan

When
May 10, 8:33 PM EST to 8:38 PM EST
Where
Morgan County, Caney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.800, -83.270

Hail, Letcher

When
May 10, 9:18 PM EST to 9:23 PM EST
Where
Letcher County, Isom
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -82.920

Quarter size hail was reported at Daniels Branch in Isom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306462, 306465, 306466, 306467, 306468, 306469, 306470, 306471, 306472, 306473, 306474, 306477, 306480, 306482, 306483, 306485, 306486, 306487, 306488, 306489, 306490, 306491.